I should probably elaborate on my confusion. I was first diagnosed in feb. of 2009 and my doctors immediately put me on Lantus and Humalog. Shortly after that I stopped the humalog because of the lows I was having and just used Lantus. Everything had been fine and my a1c was 5.3. Then about a month ago I was working a night shift and my bs went down to 55 which wasn’t unusual but the next night it was 480. I’ve since increased my Lantus and am now taking humalog with every meal. I guess I just don’t understand (and neither does my doctor) why it would change so rapidly.
Sounds as if you’re over your honeymoon period? A number of people have had similar things happen within a similar time frame.
The honeymoon period for patients with Diabetes mellitus type 1 is the period after the disease is diagnosed and insulin treatment is started. During this period some of the insulin-producing beta cells have not been destroyed. The insulin treatment will in many cases allow the beta cells to recover and produce some amount of insulin. As a result the doses of injected insulin can be decreased and blood sugar control is improved. The honeymoon period does not occur in all patients. (From here.)
I agree. It sounds like your honeymoon period is over. If this is something your doctor doesn’t know about and/or understand, it sounds like you need a different doctor to help you manage your diabetes. This should have been something he warned you about when you were first diagnosed. If you’re not already seeing an endocrinologist, I’d highly suggest seeing one if you can. If you are seeing an endo, than maybe it’s time to switch endos. Good luck, and I hope you get things figured out soon!
Thanks for the info. I think my doctor was questioning the speed that my pancreas declined. My bs were normal (80-130) and then within a 24hr period they went into the 400s and stayed there. She hadn’t really seen it turn so quickly and I thought I would have seen a gradual uptick in my bs, not a 300 point swing.